Nicotine Poisoning and what to do
Nicotine poisoning refers to toxicity related to nicotine products. While it’s been a relatively rare occurrence historically, nicotine toxicity has become more prevalent in recent years. This spike is attributed to new versions of nicotine products. These include e-cigarettes (vaping) and pure liquid nicotine.
Nicotine is a substance naturally found in tobacco products. It’s primarily known as the ingredient that makes those products addictive. However, it’s even more dangerous when consumed in large amounts or in pure forms. Liquid nicotine and e-cigarettes are more likely to lead to nicotine poisoning compared to traditional tobacco-containing products, such as cigarettes and cigars.
Nicotine primarily affects the heart and central nervous system, regardless of the amount you use. Too much nicotine can lead to toxicity. You should call your doctor right away if you think you’re experiencing symptoms of nicotine poisoning.
Symptoms may include:
- increased blood pressure
- abnormal heart rate (arrhythmia)
- loss of appetite
- extreme fatigue
- hearing and vision changes
If you think a child has been exposed to nicotine in some way, seek emergency medical care. In young children, nausea and vomiting are the most notable symptoms of nicotine poisoning.
Liquid nicotine and smokeless tobacco products are the leading causes of nicotine poisoning. This is because the nicotine is purer. Also, you might think that these types of products are safer than cigarette smoke and then consume more of them.
According to the Archives of Toxicology, 30 to 60 milligrams of nicotine is considered lethal in adults. In theory, then, consuming a few e-cigarettes could be fatal. However, fatalities aren’t common in adults. The effects tend to be more critical in children, whose naturally smaller bodies can’t handle large amounts of nicotine exposure.
Adults who aren’t used to nicotine and try out vaping are at a higher risk of poisoning than adults who have smoked cigarettes before and switched to vaping. Using more than one nicotine-containing product can also increase your risk. Poisoning can happen when using cigarettes, e-cigarettes, or a a smoking cessation product at the same time.
When you think of nicotine poisoning, you might think of toxicity from inhaling smoke and vapors. However, exposure can also occur from skin contact and ingestion. Third-hand vapors from e-cigarettes can stick to clothing, carpet, and other fabrics. This can cause poisoning in people who then touch these materials. Children are the most vulnerable.
People who work with nicotine-based products, such as in tobacco plants and harvesting fields, are also possibly at risk.
Treatment for nicotine poisoning depends on the severity and amount of exposure. It generally requires treatment at the hospital.
A doctor may provide activated charcoal. When ingested, the charcoal binds with the nicotine and exits the body without further absorption in the blood. A ventilator may also be necessary, which helps deliver oxygen if you’ve stopped breathing. The hospital can also provide antidotes to help reverse the effects of the poisonous substance.
Other treatments may be necessary depending on the damage done to the body.
How to help a loved one
When helping a loved one who may have been affected by nicotine toxicity, the first thing to do is make sure they’re safe.
If they’re conscious, have them sit still while you call for help. If they’re not conscious, make sure they lie on their side. This prevents the possibility of choking on vomit.
You should never encourage a loved one to force themselves to vomit after a poison exposure. You also shouldn’t give them any food or liquids.
Nicotine poisoning should be treated like any other type of poisoning. Call the poison information
Call 13 11 26 Australia
Available 24 hours everyday
Or in NZ 0800 764 766
. The center is open 24/7 to answer questions and offer advice for possible toxicity to a variety of substances.
Severe cases warrant an emergency room visit. Call 000 to request an ambulance. At the hospital, you can help your loved one by communicating with medical staff about any information you know about the incident.
Nicotine poisoning is a serious threat when using tobacco and nicotine products, but there are ways you can help minimize toxicity. We recommend the following measures:
- Protect your skin, especially when using liquid nicotine.
- Work in a well ventilated environment
- Dispose of all nicotine products properly.
- Store nicotine products properly when not in use. Well labelled and in a dark environment preferably 4C or below.
- Always keep nicotine products away from children.
- Make sure you don’t leave out any containers with tobacco or nicotine residue on them.
If you’re interested in getting rid of all your nicotine products entirely, see your doctor for advice.